Home » Signs of a Heroin Overdose

Signs of a Heroin Overdose

Heroin is an illicit opioid drug made from morphine that commonly appears as a white or brown powder or a black sticky form referred to as black tar heroin. People frequently snort, inject, or smoke heroin to get high, and heroin is also often mixed with other drugs like cocaine to enhance the effects of each.1

Chronic heroin use can lead to tolerance, which means you need higher amounts to achieve the same pleasurable effects. As you use increasingly higher amounts of heroin, your risk of overdose increases. You may also overdose if you use heroin that is unknowingly cut with deadly synthetic opioids like fentanyl or carfentanil.

Heroin Overdose Signs and Symptoms

A heroin overdose occurs when you use a toxic amount of heroin that your body and brain cannot handle, producing a life-threatening reaction.

It’s important to know the signs of a heroin overdose so you can seek help for yourself or someone else immediately. The signs of a heroin overdose include:2,3

  • Unconsciousness or coma
  • Slowed or stopped breathing
  • Pinpoint pupils
  • Vomiting
  • An inability to speak
  • Faint heartbeat
  • Limp limbs
  • Pale skin
  • Blueish lips and fingernails

If someone is exhibiting these heroin overdose signs, call 911 immediately and administer naloxone (Narcan) if it’s available.

Risk Factors for Heroin Overdose

Although anyone who uses heroin or other opioids is at risk of experiencing an overdose, certain people or practices increase that risk greatly. Risk factors for heroin overdose include:2

  • Injecting heroin
  • Having a heroin addiction
  • Relapsing on heroin after a period of abstinence, such as following detox or addiction treatment
  • Combining heroin with other central nervous system depressants, such as alcohol or benzodiazepines
  • Having co-occurring medical conditions, such as liver or lung disease or HIV

Additionally, men and people with low socioeconomic status are more likely to overdose on heroin than women and people with higher socioeconomic status.2

signs of Heroin overdose

How to Treat a Heroin Overdose

Call 911 immediately if you recognize the signs of a heroin overdose. Make sure you stay with the person until medical personnel arrives.

Naloxone (Narcan) is a life-saving opioid overdose reversal medication that rapidly restores breathing in someone who has overdosed on heroin. Administer naloxone if you have it. Once you administer it, monitor the person’s vital signs. The effects last between 30 and 90 minutes, which means you may need to administer another Narcan dose if the signs of heroin overdose return.3

Naloxone comes in two main types:4

  • Pre-packaged nasal spray (Narcan): This formulation is easier for the lay person to administer since it is a nasal spray, and it comes with step-by-step instructions.
  • Injectable: There are a few injectable naloxone formulations, but the most common one is an intramuscular option. Some first responders may inject naloxone intravenously or under the skin.

Where to Buy Naloxone (Narcan)

Narcan is relatively easy to access, although where and how you can get it depends on where you live. In most states, you can purchase Narcan without a prescription at CVS, Rite Aid, and Walgreens. You just have to approach the pharmacist and ask and they will dispense it for you, as well as educate you on how to use it.

If you live in a state that doesn’t offer over-the-counter Narcan, you can obtain a prescription from your doctor and then fill it at a pharmacy.

Immediate Withdrawal After Heroin Overdose

Administering naloxone or Narcan to someone exhibiting heroin overdose signs may send them into immediate withdrawal. This means that painful heroin withdrawal symptoms will emerge, including:3,4

  • Rapid heart rate
  • Excessive sweating
  • Fever
  • Goose bumps
  • Nausea and vomiting
  • Diarrhea
  • Tremors
  • Depression
  • Muscle aches
  • Runny nose and teary eyes
  • Dilated pupils
  • Yawning
  • Insomnia

However unpleasant heroin withdrawal symptoms may be, they are not typically life-threatening and the risk of death from overdose is much greater—so don’t let potential withdrawal deter you from administering Narcan.

Plus, at the hospital, the treatment team will administer opioid withdrawal medications, such as methadone or buprenorphine, that will manage your heroin withdrawal symptoms and cravings to ensure your comfort.

Transitioning to Rehab After Heroin Overdose

Overdosing on heroin may indicate that you or someone else is struggling with heroin addiction and may benefit from rehab. Once the medical staff has helped you achieve medical stabilization at the hospital, they may refer you to a heroin rehab program that can help you abstain from drugs.

Inpatient heroin rehab is the more intensive option and requires that you live at the facility for the duration of the treatment program. It is highly structured with a strict routine, which allows you to focus on your recovery without the distractions of daily life. At an inpatient heroin treatment program, your treatment plan may include modalities and therapies, such as:

  • Behavioral therapies
  • Psychotherapy
  • Group counseling
  • Family therapy
  • Trauma-informed care
  • Creative arts therapy
  • Massage therapy
  • Meditation or yoga
  • Drug education classes
  • Relapse prevention classes
  • Support group meetings
  • Aftercare planning

Inpatient treatment can be beneficial for anyone, but it may be especially recommended for individuals with a severe heroin addiction, polydrug addiction, or co-occurring mental health disorder. Conversely, an outpatient program is more flexible and allows you to live at home while attending therapy and counseling during the day at a facility. If you go the outpatient route, make sure to surround yourself with a sober and empowering support system of family and friends.

For help finding the right heroin rehab for you, call our helpline at 1-800-429-7690. One of our treatment support specialists will gladly assist you.

The Risk of Overdose After Detox or Rehab

It’s important to note that once you’ve experienced a period of abstinence, such as after detox or rehab, that you are at an increased risk of a heroin overdose. This is because your tolerance decreased during your abstinent period, meaning you need less heroin to get high. However, many people who relapse don’t realize this and will return to using the same amount of heroin they’d been using prior to detox or rehab. This is extremely dangerous and can result in overdose, coma, and death.

If you are in recovery from heroin addiction and are experiencing relapse triggers, seek extra support immediately. Call your Narcotics Anonymous (NA) sponsor or therapist, attend extra meetings, schedule additional counseling sessions, or even return to an inpatient treatment center.

Heroin Overdose Resources

  1. National Institute on Drug Abuse. (2021). Heroin DrugFacts.
  2. World Health Organization. (2021). Opioid Overdose.
  3. National Institute on Drug Abuse. (2021). Naloxone DrugFacts.
  4. American Psychiatric Association. (2013). Diagnostic and statistical manual of mental disorders (5th ed.).

Ready to Get Help?

Let our team of Addiction Counselors help find the Right Rehab for You!

Type city, state, resources keyword
Generic filters